Hail, Cowley
- When
- April 30, 3:09 PM CST
- Where
- Cowley County, Burden
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.317, -96.750
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 2:23 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT SUN APR 30 2006 .DISCUSSION... FORECAST CONCERNS WILL DEAL WITH PRECIP CHANCES AND POSSIBLE STRONG/SEVERE STORMS FOR THE NEXT FEW DAYS...FOLLOWED BY A COOL DOWN FOR LATE IN THE WEEK. TONIGHT ANY PRECIP ACTIVITY FROM THIS AFTERNOON/EVENING SHOULD GRADUALLY END ACROSS SOUTHERN AND SOUTHEAST KANSAS ONCE DAYTIME HEATING IS LOST...AND UPPER LEVEL IMPULSE SHIFTS EAST OF KANSAS. A FEW STRONG TO POSSIBLY SEVERE STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE OVER SOUTHERN/SOUTHEAST KANSAS THROUGH THE EVENING HRS. MON-TUES DAYTIME TEMPS SHOULD CONTINUE TO WARM UP THIS 48HR PERIOD WITH 70S ON MONDAY AND LOWER 80S FOR TUESDAY. WATER VAPOR IMAGERY SHOWS A COUPLE SHORT WAVES OFF TO OUR NORTHWEST. THE FIRST WAVE NOW MOVING ACROSS THE ROCKIES WILL AFFECT KANSAS DURING THE DAY ON MONDAY. VERTICAL MOTION IN THE MID-LEVELS WILL INCREASE AHEAD OF THIS WAVE WHICH SHOULD SPARK OFF SOME AFTERNOON ACTIVITY OVER SOUTHERN AND SOUTHEAST KANSAS. ONCE AGAIN A FEW STRONG TO POSSIBLY SEVERE STORMS COULD MATERIALIZE...ESPECIALLY OVER SOUTHEAST KANSAS WHERE BETTER INSTABILITY WILL RESIDE. MEANWHILE...NEXT DISTURBANCE VIA WATER VAPOR IMAGERY IS CURRENTLY OVER THE EASTERN PACIFIC AND IS PROGGED BY THE MODELS TO RACE EAST ACROSS THE NORTHERN PLAINS ON TUESDAY. THIS WILL SEND A COLD FRONT SOUTHWARD INTO KANSAS SOMETIME TUESDAY NIGHT WHICH IS FASTER THAN THE PREVIOUS 24HR MODEL RUN. WE WILL MAINTAIN SLIGHT POPS FOR SOUTHERN KANSAS TUESDAY AFTERNOON IF A WEAK BOUNDARY CAN AVOID BECOMING DIFFUSE. OTHERWISE...THE BETTER PRECIP CHANCES SHOULD BE ALONG THE SYNOPTIC FRONT IN NEBRASKA WHICH WILL THEN SLIDE INTO KANSAS LATER ON. MODELS SHOW A SIGNAL FOR POSSIBLE MCS DEVELOPMENT TUESDAY NIGHT WITH MCS PROPAGATION TO THE SOUTH/SOUTHEAST ACCORDING TO MID-LEVEL THICKNESS PATTERN AND POSITION OF INSTABILITY AXIS. SEVERE WEATHER COULD BE A POSSIBILITY ACROSS THE AREA TUESDAY NIGHT WITH THIS MCS...AND LATER SHIFTS WILL CONTINUE TO MONITOR TRENDS. WED THE KEY FACTOR TO WATCH WILL BE THE POSITIONING OF THE FRONTAL BOUNDARY FOR THIS PERIOD INTO THURSDAY AS MID-LEVEL FLOW BECOMES MORE ZONAL AND PARALLELS THE LOW LEVEL BOUNDARY...THUS CAUSING THE FRONT TO HANG UP SOMEWHERE ACROSS THE REGION. LATEST MODEL PROGS HAVE THIS BOUNDARY PUSHING SOUTH OF THE AREA BUT CONFLUENT FLOW OVER THE GREAT LAKES COULD ENHANCE JET DYNAMICS OVER KANSAS...AND WITH THE LOW LEVEL BOUNDARY SOUTH OF THE KS/OK BORDER THIS COULD LEAD TO A UNSETTLED WEATHER PATTERN. WITH THAT SAID WE WILL KEEP POPS GOING THROUGHOUT THE PERIOD...BUT NOT EXPECTING IT TO RAIN THE ENTIRE DAY/NIGHT TIME FRAME. EXTENDED: THUR-SUN STILL LOOKS LIKE COOLER TEMPS WILL HIT THE AREA FOR LATE NEXT WEEK WITH CHANCES OF PRECIP STILL POSSIBLE ACROSS SOUTHERN KANSAS ON THURSDAY. THE FRONTAL BOUNDARY SHOULD BE SOUTH OF THE AREA ON THURSDAY WITH TEMPS AROUND NORMAL. WE WILL STILL HOLD ON TO SOME PRECIP CHANCES AS NEXT UPPER WAVE DROPS SOUTH ACROSS THE NORTHERN PLAINS...THUS INCREASING MID-LEVEL WARM AIR ADVECTION AND UPWARD VERTICAL MOTION FROM UPPER JET IN CLOSE PROXIMITY. OTHERWISE...DRY AND SLIGHTLY COOLER CONDITIONS LOOK TO BE ON TAP FOR FRI/SAT WITH SURFACE HIGH PRESSURE SETTLING OVER THE REGION. HEADING INTO DAY 7 MODELS SHOW ANOTHER SYSTEM POSSIBLY TAKING SHAPE OVER THE WESTERN STATES. THIS SYSTEM COULD AFFECT THE AREA LATE SUNDAY NIGHT OR EARLY NEXT WEEK. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 49 76 54 83 / 30 20 10 20 HUTCHINSON 48 75 53 82 / 20 20 10 10 NEWTON 49 75 53 82 / 20 20 10 10 ELDORADO 50 75 54 82 / 30 20 10 20 WINFIELD-KWLD 51 77 55 83 / 30 20 20 20 RUSSELL 46 76 52 82 / 20 10 5 10 GREAT BEND 47 76 52 82 / 20 10 5 10 SALINA 48 75 52 82 / 20 10 5 10 MCPHERSON 48 75 53 82 / 20 20 10 10 COFFEYVILLE 52 77 56 83 / 30 30 20 20 CHANUTE 51 75 55 82 / 30 20 20 20 IOLA 51 75 54 82 / 30 20 20 10 PARSONS-KPPF 52 76 56 82 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT SUN APR 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT SUN APR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN KANSAS UNTIL SHORTLY AFTER SUNSET. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND GUSTY WINDS AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON THROUGH MONDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...A FEW STRONG STORMS WILL BE POSSIBLE. THUNDERSTORMS CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY. AT THIS TIME...IT APPEARS THERE IS AT LEAST A SLIGHT RISK FOR SEVERE STORMS TUESDAY NIGHT ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND WEDNESDAY ACROSS MAINLY SOUTHEAST KANSAS. HEAVY RAINFALL AND LOCALIZED FLOODING MAY ALSO BE AN ISSUE. PLEASE STAY TUNED FOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK/CJ
The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499769, 5499770.